Alert archive / California / Winter Storm Watches in 2016

Winter Storm Watch 3, NWS Eureka, CA

December 21, 2016Del Norte County, Humboldt County, California

NWS Eureka, CA issued this winter storm watch at Dec 21, 2016, 3:50 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 22, 2016, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2016, 3:50 PM PST (23:50 UTC)
In effect from
Dec 22, 2016, 10:00 PM PST
Expired
Dec 22, 2016, 4:33 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS46 KEKA 212350
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
350 PM PST WED DEC 21 2016

...WINTER STORM WATCH NOW IN EFFECT FROM 10 PM THURSDAY THROUGH 10
PM FRIDAY...


CAZ102-105-107-220800-
/O.NEW.KEKA.WS.A.0003.161223T0600Z-161224T0600Z/
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-
350 PM PST WED DEC 21 2016

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING. 

* SNOW ACCUMULATIONS...1 TO 4 INCHES ABOVE 2500 FEET....AND 8 TO
  16 INCHES ABOVE 4500 FEET.

* LOCATIONS IMPACTED...GASQUET...WILLOW ...CREEK...ORLEANS...
  WEAVERVILLE...BURNT RANCH...TRINITY CENTER.

* HIGHWAYS IMPACTED...HWY 199...HWY 299...HWY 96...HWY 101...HWY
  3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
899 
WWUS46 KEKA 220615
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1015 PM PST WED DEC 21 2016

CAZ102-105-107-221415-
/O.CON.KEKA.WS.A.0003.161223T0600Z-161224T0600Z/
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-
1015 PM PST WED DEC 21 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* SNOW ACCUMULATIONS...1 TO 4 INCHES ABOVE 2500 FEET....AND 8 TO 
  16 INCHES ABOVE 4500 FEET. 

* LOCATIONS IMPACTED...GASQUET...WILLOW CREEK...ORLEANS... ...
  WEAVERVILLE...BURNT RANCH...TRINITY CENTER. 

* HIGHWAYS IMPACTED...HWY 199...HWY 299...HWY 96...HWY 101...HWY 
  3. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS... 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
870 
WWUS46 KEKA 221233
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
433 AM PST THU DEC 22 2016

CAZ102-105-107-230045-
/O.UPG.KEKA.WS.A.0003.161223T0600Z-161224T0600Z/
/O.NEW.KEKA.WW.Y.0017.161223T0600Z-161224T0600Z/
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-
433 AM PST THU DEC 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM FRIDAY...

THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 2500 FEET...AND 8 TO
  14 INCHES ABOVE 4500 FEET.

* LOCATIONS IMPACTED...WILLOW CREEK...ORLEANS...WEAVERVILLE...BURNT
  RANCH...TRINITY CENTER.

* HIGHWAYS IMPACTED...199...299...AND 3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS... 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 5:06 AM PST, 10 hours 44 minutes earlier.

Area forecast discussion, Dec 21, 5:06 AM PST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
506 AM PST Wed Dec 21 2016

.SYNOPSIS...Dry weather is expected through the day Thursday. A
frontal system will approach the area late Thursday, bringing
widespread precipitation Thursday night into Friday, then showery
weather into the weekend.

&&

.DISCUSSION...Dry, mostly zonal upper flow will continue over NW
California through midday Thursday. High cloudiness has exited SE
of the area this morning. Some valley low clouds and fog persist
due to the recent precip, clear skies, and light winds. In
addition, a small patch of low clouds and fog is hugging the coast
near the Eel River delta and Humboldt Bay. Offshore flow should
allow low clouds and fog to erode fairly quickly this morning,
even under the mid- December sun. This flow will be a bit gusty
over some of the higher ridgetops, but winds are expected to
gradually subside through the day.

An upper trough will dig over the E Pacific late this week. Rains
will spread into the area late Thursday and become widespread and
moderate to heavy at times. Liquid precipitation totals are
expected to range from 1 to 2 inches across most of the area
through Saturday evening with local amounts of 3 to 4 inches in
terrain favored areas. Snow levels during this period will start
out over 5500 feet, but they will drop below 2500 feet over the
weekend as precipitation becomes more showery. As a result, total
snowfall during the period may be over a foot above pass levels,
but snow amounts elsewhere will average a few inches or less. By
Friday night, light snows showers are possible over NE Humboldt
County, but only a couple of inches are expected over the
ridgetops.

At this time, the lowest precipitation chances appear to be from
Christmas Eve until Christmas Day. More unsettled weather is
possible late in the weekend and early next week as the forecast
models are depicting a potential storm system diving S over the E
Pacific. However, the ECMWF model is quite a bit farther offshore
with this feature, and, thus, quite a bit drier. Have gone near
climatological PoPs during this period for now. /SEC

&&

.AVIATION...This morning, under light winds and mostly clear skies,
localized patchy fog developed. Visibilities in Crescent City and
Arcata airports were reduced to 4 miles or less at times. Do expect
the patchy fog to dissipate this morning as daylight heating will
mix out the boundary layer, giving way to another sunny day across
the area. Winds will be fairly light through the day into tonight.
For tonight, do expect patchy fog to develop once again for Crescent
City and Arcata airports. /RCL

&&

.MARINE...Overnight, a well developed NW swell moved into the
coastal waters off Northwest California. Buoys in the area saw
wave heights rising from 8 feet to around 14 to 18 feet. With the
high wave heights caused by the incoming swell, had hazardous seas
warning in effect for the northern waters through this morning.
For waters south of Cape Mendocino, had a small craft advisory
since the swell is not as high. The northwest swell is expected to
slowly subside through Friday, but it will still be high enough to
warrant small craft advisory.

The northerly winds will be light through Thursday. Do expect winds
to shift south and increase to 10 to 20 kt on Thursday night, as
models are hinting on a low developing off the coast of NW
California. The low will push inland and winds will shift back to
northerly across the waters on Friday night.

Forecast confidence lowers to below average for the weekend and
beyond, as numerical models start to diverge on their solutions.
Utilize ECMWF as the model of choice. /RCL

.SURF ZONE...High surf advisory will be in effect through this
morning. Overnight, the northwest swell has moved into the coastal
waters. The buoys has seen wave heights of around 14 to 18 feet with
wave period of around 16 to 18 seconds. Do expect breaking waves of
20 to 24 feet along west and northwest facing beaches. The question
will be how long the high surf conditions will persist. It is
possible that the high surf advisory will be extended through noon
or later. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 9 AM this morning for CAZ101-103-104.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 AM this morning to 9 PM Thursday
      for PZZ450.
     Hazardous Seas Warning until 9 AM this morning for PZZ450-470.
     Small Craft Advisory until 3 PM Thursday for PZZ455.
     Small Craft Advisory from 9 AM this morning to 3 AM Friday
      for PZZ470.
     Small Craft Advisory until 3 AM Friday for PZZ475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 21, 6:00 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
600 AM PST WED DEC 21 2016

CAZ101-103-104-221400-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
600 AM PST WED DEC 21 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT. HIGH SURF WILL
RESULT IN BREAKING WAVES OF 20 TO 22 FEET THIS MORNING.
BEACHGOERS ARE URGED TO MAINTAIN A SAFE DISTANCE FROM THE SURF
ZONE AND AVOID WALKING OUT ONTO JETTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ106-109-110-112-113-221400-
SOUTHERN HUMBOLDT INTERIOR-MENDOCINO COAST-
NORTHWESTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
600 AM PST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105-107-108-111-221400-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-
SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR-
600 AM PST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH ELEVATION SNOWS OF OVER ONE FOOT ARE EXPECTED THURSDAY NIGHT
THROUGH FRIDAY NIGHT. THIS HEAVY SNOW WILL FALL ABOVE PASS
LEVELS...BUT LIGHTER AMOUNTS OF A FEW INCHES ARE POSSIBLE AS LOW
AS 2500 FT ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:11 PM PSTSmall Craft AdvisoryEKA5 days
Dec 20, 9:11 PM PSTHazardous Seas WarningEKA15 hr
Dec 20, 9:28 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt15 hr

Nearby

Winter Storm Watches in California, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.